Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 134, NWS Houston/Galveston, TX

July 7, 2012Houston County, Trinity County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jul 7, 2012, 4:30 PM CDT for Houston County, Trinity County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2012, 4:30 PM CDT (21:30 UTC)
Expired
Jul 7, 2012, 5:00 PM CDT
In force
30 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Houston County, TX, Trinity County, TX

The radar

The Shreveport radar (KSHV), 163 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 622 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
622 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1375 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

811 
WUUS54 KHGX 072130
SVRHGX
TXC225-455-072200-
/O.NEW.KHGX.SV.W.0134.120707T2130Z-120707T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
430 PM CDT SAT JUL 7 2012

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HOUSTON COUNTY IN SOUTHEAST TEXAS...
  EXTREME NORTH CENTRAL TRINITY COUNTY IN SOUTHEAST TEXAS...

* UNTIL 500 PM CDT

* AT 427 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 9
  MILES SOUTHWEST OF WELLS...OR 22 MILES EAST OF CROCKETT...AND
  MOVING SOUTHWEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  KENNARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3150 9510 3149 9511 3147 9510 3147 9506
      3144 9503 3145 9501 3142 9500 3138 9496
      3118 9515 3143 9537 3152 9510
TIME...MOT...LOC 2127Z 55DEG 6KT 3142 9509 

$$
1 follow-up statement
909 
WWUS54 KHGX 072157
SVSHGX

SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON 
TX 457 PM CDT SAT JUL 7 2012

TXC225-455-072206-
/O.EXP.KHGX.SV.W.0134.000000T0000Z-120707T2200Z/
TRINITY TX-HOUSTON TX-
457 PM CDT SAT JUL 7 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTH CENTRAL
TRINITY AND NORTHEASTERN HOUSTON COUNTIES WILL EXPIRE AT 500 PM
CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3150 9510 3149 9511 3147 9510 3147 9506
      3144 9503 3145 9501 3142 9500 3138 9496
      3118 9515 3143 9537 3152 9510
TIME...MOT...LOC 2156Z 55DEG 6KT 3142 9509 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:32 PM CDT, 58 minutes earlier.

Area forecast discussion, Jul 7, 3:32 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
332 PM CDT SAT JUL 7 2012

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DIMINISH IN AREAL
COVERAGE WITH THE LOSS OF HEATING THIS EVENING. IN THE
MEANTIME...SLOW STORM MOVEMENT WILL ALLOW FOR SOME LOCALIZED HEAVY
RAINFALL WITH THE ISOLATED STRONGER CELLS.

MODELS CONTINUE TO SHIFT THE INVERTED TROF THAT HAS SLOWLY BEEN
TRAVELING THE NRN GULF COAST FURTHER WWD INTO THE UPPER TX
COASTAL WATERS TONIGHT & SUN. EXPECT ANOTHER ROUND OF SHRA/TSTMS
TO DEVELOP AFTER MIDNIGHT AND TOWARD MORNING IN THE WATERS AND
NEAR THE COAST. THEN AS YOU ADD DAYTIME HEATING, LOW CONVECTIVE
TEMPS AND DEEP TROPICAL MOISTURE TO THE EQUATION - EXPECT SCT
ACTIVITY TO SPREAD INLAND AND INCREASE IN AREAL COVERAGE THRU THE
LATE MORNING AND AFTERNOON HOURS.

RINSE AND REPEAT QUITE POSSIBLY FOR THE NEXT 6-10 DAYS AS A
TROF/SHEAR AXIS/WEAKNESS IN THE MID LEVEL RIDGE GRADUALLY TAKES
SHAPE BY MIDWEEK AND WAFFLES ABOUT FROM THE GREAT LAKES-MS
VALLEY-S TX AREA.

IN THE SHORT TERM INTO THE EARLY WEEK PERIOD IT APPEARS BEST
MOISTURE WILL BE SITUATED ALONG & NORTH OF I-10. SOME MODELS ARE
STILL TRYING TO BRING A FRONTAL BOUNDARY INTO TX AND STALL IT AS
FAR S AS THE CLL AREA TUE/WED. THIS WOULD ALSO BRING A FOCUS FOR
HEAVIER PRECIP. NOT EXACTLY CLIMATOLOGICALLY FAVORABLE FOR SUCH A
SCENARIO IN JULY - BUT STRANGER THINGS HAVE OCCURRED AND WILL
NEED TO KEEP AN EYE OUT. REGARDLESS...STORM STEERING FLOW REMAINS
FAIRLY WEAK SO ALSO NEED TO WATCH FOR THE SLOWER MOVING STRONGER
CELLS TO PRODUCE LOCALIZED HEAVY RAINFALL. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      76  93  76  91  74 /  40  50  30  50  30
HOUSTON (IAH)              77  92  76  90  75 /  40  50  30  50  30
GALVESTON (GLS)            81  90  81  90  81 /  50  50  50  50  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&
Hazardous weather outlook, Jul 7, 6:51 AM CDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
651 AM CDT SAT JUL 7 2012

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-081200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
651 AM CDT SAT JUL 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP OVER THE AREA
THIS AFTERNOON. SCATTERED RAINFALL ACCUMULATIONS OF ONE QUARTER
INCH WITH ISOLATED TOTALS OF 2 TO 3 THREE INCHES POSSIBLE.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A RAINY WET PERIOD ON TAP THIS WEEK. VERY MOIST AIR WILL FLOW INTO
THE AREA WITH A SERIES OF UPPER LEVEL DISTURBANCES MOVING IN FROM
THE EAST WILL COMBINE TO PRODUCE PERIODS OF SHOWERS AND
THUNDERSTORMS EACH DAY. RAINFALL ACCUMULATIONS OF 1 TO 2 INCHES
SHOULD BE COMMON. A WEAK COLD FRONT NEARS THE AREA ON TUESDAY AND
COULD HELP TO FOCUS HEAVIER RAINS ACROSS PORTIONS OF THE AREA.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 7, 2:44 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
244 PM CDT SAT JUL 7 2012

TXZ178-179-200-072045-
SAN JANCINTO TX-POLK TX-LIBERTY TX-
244 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN JACINTO...
SOUTH CENTRAL POLK AND NORTHWESTERN LIBERTY COUNTIES UNTIL 345 PM
CDT...

AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A CLUSTER OF STRONG THUNDERSTORMS 10 MILES WEST OF
THICKET...MOVING SOUTHWEST AT 15 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCALIZED
1 TO 3 INCH RAINFALL AMOUNTS ARE ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
CLEVELAND...PLUM GROVE...NORTH CLEVELAND AND DAYTON LAKES.

LAT...LON 3000 9502 3046 9521 3051 9486 3050 9486
      3049 9473 3026 9465
TIME...MOT...LOC 1936Z 66DEG 14KT 3038 9481
Special weather statement, Jul 7, 3:17 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
317 PM CDT SAT JUL 7 2012

TXZ179-072100-
POLK TX-
317 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POLK COUNTY UNTIL 400
PM CDT...

AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A CLUSTER OF STRONG THUNDERSTORMS ACROSS NORTHEAST POLK
COUNTY...MOVING SOUTHWEST AT 10 TO 15 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...MOSCOW...CORRIGAN AND SEVEN OAKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3101 9465 3084 9462 3058 9485 3084 9514
      3113 9479 3110 9474 3111 9471 3109 9466
      3110 9465 3109 9464 3106 9456
TIME...MOT...LOC 2012Z 51DEG 13KT 3090 9479

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 2:44 PM CDTSpecial Weather StatementHGXLiberty61 min
Jul 7, 3:17 PM CDTSpecial Weather StatementHGXPolk43 min
Jul 7, 5:46 PM CDTSpecial Weather StatementHGXWaller44 min
Jul 7, 5:53 PM CDTSevere Thunderstorm WarningHGXHarris37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.